I was recently listening well-known pediatrician’s lectures (DR Yashwant amdekar from Mumbai). In one of the lectures, he said “Cough syrup is useless. It never works.”
Now, there is circular by The American Academy of Pediatrics is urging parents and health providers to stop giving codeine, well-known cough syrup, to children!
Sharing old note on different but most abused cough syrup i.e. Dextromethorphan
Cough is Nature’s mechanism to expel what is not meant to be in our lungs. So must we suppress a cough? No! (Except certain conditions) I will share here in future, cough management in children.
PS: Dextromethorphan and codeine, both are antitussive (cough suppressant) drugs but different. Ban is on codeine. However, Dextromethorphan is also ineffective and mere placebo.
Dextromethorphan is an antitussive (cough suppressant) drug. It is most abused drug for dry nocturnal cough in pediatric patients in india and usa as per my pediatrics friends. It is one of the active ingredients in many over-the-counter cold and cough medicines, including generic labels and store brands, Benylin DM, Mucinex DM, Robitussin, NyQuil, Dimetapp, Vicks, Coricidin, Delsym, TheraFlu, and others.
Recent (7 years old! 🙂 ) study paper was discussed in pediatrics conference last week by top pediatricians of the Nation. And I feel it as a welcome sign when my ped doc friends are discussing and sincerely thinking to replace Dextromethorphan by honey. I appreciate their brave baby step.
So many future kids will receive true form healing without side effects of idiotic chemical pharma medicines!
They were stunned when I shared with them that 1 year or more old honey will act like a magic pill! 🙂. They never heard of potency date of the medicine. They were taught expiry dates only 🙂.
AAP Report Says Codeine Too Risky For Kids, Urges Restrictions on Use
The American Academy of Pediatrics is urging parents and health providers to stop giving codeine to children, calling for more education about its risks and restrictions on its use in patients under age 18. A new AAP clinical report in the October 2016 issue of Pediatrics, “Codeine: Time to Say `No,’” cites continued use of the drug in pediatric settings despite growing evidence linking the common painkiller to life-threatening or fatal breathing reactions.
An opioid drug used for decades in prescription pain medicines and over-the-counter cough formulas, codeine is converted by the liver into morphine. Because of genetic variability in how quickly an individual’s body breaks down the drug, it provides inadequate relief for some patients while having too strong an effect on others. Certain individuals, especially children and those with obstructive sleep apnea, are “ultra-rapid metabolizers” and may experience severely slowed breathing rates or even die after taking standard doses of codeine.
Codeine: Time To Say “No”
Codeine has been prescribed to pediatric patients for many decades as both an analgesic and an antitussive agent. Codeine is a prodrug with little inherent pharmacologic activity and must be metabolized in the liver into morphine, which is responsible for codeine’s analgesic effects. However, there is substantial genetic variability in the activity of the responsible hepatic enzyme, CYP2D6, and, as a consequence, individual patient response to codeine varies from no effect to high sensitivity. Drug surveillance has documented the occurrence of unanticipated respiratory depression and death after receiving codeine in children, many of whom have been shown to be ultrarapid metabolizers. Patients with documented or suspected obstructive sleep apnea appear to be at particular risk because of opioid sensitivity, compounding the danger among rapid metabolizers in this group. Recently, various organizations and regulatory bodies, including the World Health Organization, the US Food and Drug Administration, and the European Medicines Agency, have promulgated stern warnings regarding the occurrence of adverse effects of codeine in children. These and other groups have or are considering a declaration of a contraindication for the use of codeine for children as either an analgesic or an antitussive. Additional clinical research must extend the understanding of the risks and benefits of both opioid and nonopioid alternatives for orally administered, effective agents for acute and chronic pain.
Effect of honey, dextromethorphan, and no treatment on nocturnal cough and sleep quality for coughing children and their parents.
To compare the effects of a single nocturnal dose of buckwheat honey or honey-flavored dextromethorphan (DM) with no treatment on nocturnal cough and sleep difficulty associated with childhood upper respiratory tract infections.
A survey was administered to parents on 2 consecutive days, first on the day of presentation when no medication had been given the prior evening and then the next day when honey, honey-flavored DM, or no treatment had been given prior to bedtime according to a partially double-blinded randomization scheme.
A single, outpatient, general pediatric practice.
One hundred five children aged 2 to 18 years with upper respiratory tract infections, nocturnal symptoms, and illness duration of 7 days or less.
A single dose of buckwheat honey, honey-flavored DM, or no treatment administered 30 minutes prior to bedtime.
MAIN OUTCOME MEASURES:
Cough frequency, cough severity, bothersome nature of cough, and child and parent sleep quality.
Significant differences in symptom improvement were detected between treatment groups, with honey consistently scoring the best and no treatment scoring the worst. In paired comparisons, honey was significantly superior to no treatment for cough frequency and the combined score, but DM was not better than no treatment for any outcome. Comparison of honey with DM revealed no significant differences.
In a comparison of honey, DM, and no treatment, parents rated honey most favorably for symptomatic relief of their child’s nocturnal cough and sleep difficulty due to upper respiratory tract infection. Honey may be a preferable treatment for the cough and sleep difficulty associated with childhood upper respiratory tract infection.